Colorado, 2012

Heavy Rain in Colorado, July 11, 2012

July 11, 2012 · NWS GJT · 1 event in 1 county or zone

Thunderstorms with very heavy rainfall rates and small hail moved through La Plata County during the early evening hours of July 11th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Thunderstorms with very heavy rainfall rates and small hail moved through La Plata County during the early evening hours of July 11th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 11, 2:15 PM MST, 5 hours 15 minutes earlier.

Area forecast discussion, Jul 11, 2:15 PM MST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
315 PM MDT WED JUL 11 2012

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 315 PM MDT WED JUL 11 2012

SMALL DISTURBANCE MOVING INTO NE UT AT MID-AFTERNOON REACHES FAR
NW CO THIS EVENING PER RAP MODEL. HIGH-RES MODELS DO NOT SHOW MUCH
PRECIP WITH IT...CONSISTENT WITH THE DRIER AIR SHOWN THERE ON THE
19Z PRECIPITABLE WATER ANALYSIS. BUT A BIT MORE VERTICAL SHEAR
WITH THIS DISTURBANCE COULD RESULT IN LONGER LIVED STORMS THERE.
DAYTIME HEATING AND INSTABILITY APPEARED TO BE THE MAIN DRIVER OF
AFTERNOON CONVECTION ACROSS THE CENTRAL AND SOUTHERN MTNS WITH THE
DEEPER MOISTURE ACROSS THE SOUTH WHERE LOCALLY MODERATE TO HEAVY
RAIN IS POSSIBLE. STORMS WILL DRIFT OVER THE LOWER VALLEYS LATE
TODAY AND THIS EVENING. A FEW STORMS MAY PRODUCE SMALL HAIL...AS
SOME DID TUESDAY EVENING. GUSTY OUTFLOW WINDS ARE POSSIBLE FROM
ANY STORM BUT ESPECIALLY ACROSS THE NORTH WHERE FORECAST SOUNDINGS
EXHIBITED A MORE PRONOUNCED INVERTED-V SIGNATURE. CONVECTION
SHOULD DIMINISH BY LATE EVENING.

NOT MUCH CHANGE IS EXPECTED ON THU WITH SOME AFTERNOON AND EVENING
THUNDERSTORMS ONCE AGAIN. AFTERNOON TEMPS WILL CLIMB ANOTHER
COUPLE OF DEGREES WITH SOME LOWER VALLEYS IN ERN UT AND WEST-
CENTRAL CO AROUND THE 100 DEG MARK. THE UPPER RIDGE THAT HAS BEEN
ENTRENCHED OVER THE GREAT BASIN SHOULD FINALLY BEGIN SLIDING EAST
LATE THU. MODELS HAVE IT CENTERED IN THE VICINITY OF THE 4 CORNERS
BY FRI MORNING.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 315 PM MDT WED JUL 11 2012

THE HIGH PRESSURE CENTER WILL SHIFT SOUTHEAST IN RESPONSE TO LOW
PRESSURE MOVING INTO THE PACIFIC NORTHWEST LATE THIS WEEK. AS THE
HIGH SHIFTS EAST...THE SUB-TROPICAL MOISTURE PLUME WILL ALSO SHIFT
EAST FROM EASTERN NV/WESTERN UT TO EASTERN UT/WESTERN CO.
THEREFORE MOISTURE WILL BEGIN TO INCREASE OVER OUR AREA ON FRIDAY
AND DEEPEN ON SATURDAY...FOR A RETURN TO A WETTER REGIME. IN
ADDITION...THE GRADIENT WILL TIGHTEN BETWEEN THE PACIFIC LOW AND
THE HIGH PRESSURE MOVING TO OUR SOUTHEAST...FOR A MORE ENERGETIC
SOUTHWEST FLOW OVER OUR AREA. MODELS INDICATE A DISTURBANCE
ROTATING AROUND THE LOW FRI NIGHT INTO EARLY SAT MAY KEEP
CONVECTION ONGOING OVERNIGHT. BY SATURDAY THE HIGH WILL BE
CENTERED OVER NORTH-CENTRAL NM TO SOUTHEAST CO...THEN GRADUALLY
SHIFT EAST THROUGH THE FIRST HALF OF THE WORK WEEK. A MOIST AND
UNSTABLE SOUTHWEST FLOW WILL CONTINUE TO STREAM OVER THE AREA. ANY
EMBEDDED DISTURBANCES WILL ONLY ENHANCE CONVECTION. BY MIDWEEK THE
LOW SHIFTS EAST ACROSS THE NORTHERN ROCKIES AND DRIER AIR MOVES
INTO OUR AREA...ESPECIALLY OVER THE WEST-NORTHWEST.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 315 PM MDT WED JUL 11 2012

VFR CONDITIONS IN GENERAL EXPECTED AT THE TAF SITES THROUGH
THURSDAY AFTERNOON. ISOLATED TO SCATTERED THUNDERSTORMS AFTERNOON
AND EVENING THUNDERSTORMS WILL DIMINISH AFTER SUNSET TODAY AND ON
THU. LOCAL MVFR CONDITIONS POSSIBLE IN STORMS PRODUCING HEAVIER
RAIN. ALL THUNDERSTORMS WILL BE CAPABLE OF PRODUCING STRONG AND
ERRATIC OUTFLOW WIND GUSTS.

&&

.FIRE WEATHER...
ISSUED AT 315 PM MDT WED JUL 11 2012

A FEW THUNDERSTORMS THIS EVENING AND AGAIN ON THURSDAY AFTERNOON
ALONG OVER THE FAR NORTH MAY PRODUCE LIGHTNING AND GUSTY WINDS BUT
LITTLE RAIN. HOWEVER THE COVERAGE OF THESE DRY STORMS IS EXPECTED
TO BE ISOLATED AT BEST...WITH SOME STORMS OVER THIS SAME PORTION
OF THE AREA PRODUCING BETTER RAINFALL. ISOLATED TO SCATTERED
STORMS OVER THE REMAINDER OF THE FORECAST AREA THROUGH THURSDAY
EVENING ARE GENERALLY EXPECTED TO BE OF THE WET VARIETY.

MOISTURE INCREASES OVER THE AREA BEGINNING ON FRIDAY AND INTO THE
WEEKEND. THEREFORE THE MAIN FIRE WEATHER CONCERN FOR LATE THIS
WEEK THROUGH EARLY NEXT WEEK WILL BE THE POTENTIAL FOR MODERATE TO
HEAVY RAIN ON RECENT BURN SCARS. ANY GOOD RAINS OVER THESE SCARS
COULD PRODUCE EXCESSIVE RUNOFF AND DEBRIS FLOWS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&

SHORT TERM...JAD
LONG TERM...EH
AVIATION...JAD
FIRE WEATHER...EH
Hazardous weather outlook, Jul 11, 5:00 AM MST, 14 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT WED JUL 11 2012

COZ001>014-017>023-UTZ022>025-027>029-121200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
600 AM MDT WED JUL 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL FORM THIS
AFTERNOON...ESPECIALLY OVER THE SAN JUAN MOUNTAINS IN SOUTHWEST
COLORADO. LOCALLY HEAVY RAIN WILL BE POSSIBLE OVER SOUTHWEST
COLORADO. STRONG AND GUSTY THUNDERSTORMS WILL BE THE PRIMARY
HAZARD THREAT WITH GUSTS TO 45 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY
FROM DAYS TWO THROUGH SEVEN. ACTIVITY WILL INCREASE ON FRIDAY AND
SATURDAY WITH LOCALLY HEAVY RAIN...SMALL HAIL...AND FREQUENT CLOUD
TO GROUND LIGHTNING STRIKES. MUD DEBRIS FLOW AND INCREASED FLOWS
IN SMALL CREEKS AND STREAMS WILL BE POSSIBLE THIS FRIDAY AND AGAIN
ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 11, 2:00 PM MST, 5 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
300 PM MDT WED JUL 11 2012

COZ019-022-023-112200-
ANIMAS RIVER BASIN CO-SAN JUAN RIVER BASIN CO-SOUTHWEST SAN JUAN
MOUNTAINS CO-
300 PM MDT WED JUL 11 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LA PLATA...WESTERN
ARCHULETA AND SOUTHERN HINSDALE COUNTIES UNTIL 400 PM MDT...

AT 254 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 16 MILES NORTHWEST OF PAGOSA SPRINGS...OR 33
MILES EAST OF DURANGO...MOVING SOUTH AT 10 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WAS PASSING OVER THE LITTLE SAND BURN SCAR AREA WHICH MAY
CAUSE SOME MINOR RISES IN NEARBY STREAMS AND CREEKS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3704 10724 3713 10756 3748 10736 3742 10714

MDA
Special weather statement, Jul 11, 5:37 PM MST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
637 PM MDT WED JUL 11 2012

COZ022-120115-
ANIMAS RIVER BASIN CO-
637 PM MDT WED JUL 11 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LA PLATA COUNTY
UNTIL 715 PM MDT...

AT 633 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR IGNACIO...OR 22 MILES SOUTHEAST OF
DURANGO...MOVING WEST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
IGNACIO AROUND 655 PM MDT.
OXFORD AROUND 715 PM MDT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3703 10791 3727 10781 3716 10748 3704 10748
      3699 10750 3699 10767

MDA
Local storm report, Jul 11, 6:16 PM MST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
716 PM MDT WED JUL 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HEAVY RAIN       8 E IGNACIO             37.12N 107.49W
07/11/2012  M1.04 INCH       LA PLATA           CO   TRAINED SPOTTER

            DIME SIZE HAIL WITH VERY HEAVY RAIN. 0.84 INCHES FELL
            IN 20 MINUTES FROM 630 PM MDT TO 650 PM...TOTAL FROM 630
            PM UNTIL 715 PM WAS 1.04 INCHES. NOT MUCH WIND.

&&

EVENT NUMBER GJT1200442

MALEKSA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, La Plata

When
July 11, 7:30 PM MST to 8:40 PM MST
Where
La Plata County, 6.6 mi NNE of Tiffany
Reported by
Trained Spotter
Coordinates
37.120, -107.490

Dime sized hail and 0.84 inches of rainfall fell in 20 minutes east of Ignacio. The storm total precipitation was 1.04 inches. No significant flooding was reported.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 479477.